Texas, 2017

Hail in Texas, June 24, 2017

June 24, 2017 · NWS AMA · 7 events in 1 county or zone

In the wake of the passing cold front, low level residual 850-700 hPa moisture boundary was set up over the northern Texas Panhandle. With a mid-level trough working SE out of Colorado along with MUCAPE up near 1500 J/Kg, there was enough mid level instability to generate a cluster of storms considering all these reports occurred overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

In the wake of the passing cold front, low level residual 850-700 hPa moisture boundary was set up over the northern Texas Panhandle. With a mid-level trough working SE out of Colorado along with MUCAPE up near 1500 J/Kg, there was enough mid level instability to generate a cluster of storms considering all these reports occurred overnight. These storms moved south along boundaries generated by the line of clustered discrete cells producing several hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 11:56 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 23, 11:56 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1256 AM CDT Sat Jun 24 2017

.AVIATION...
For the 06Z TAFs, showers and tstms developing across mainly
southern Texas Panhandle may affect KAMA during the first few
hours of this cycle. Will monitor radar trends closely early this
morning. Otherwise, the next round of showers and tstms will be
possible late this afternoon and evening, and have incorporated
PROB30 groups at KDHT and KAMA as these locations have the best
chance of being affected, with KGUY possibly being impacted just
beyond this fcst period.

Andrade

&&

.PREV DISCUSSION... /Issued 616 PM CDT Fri Jun 23 2017/

AVIATION...
VFR conditions to start off the 00Z TAF cycle. Forecast confidence
will be low due to the possibility of convection at the terminals
after 10Z through the end of this forecast cycle. Have inserted
PROB30 groups to KAMA and KDHT to cover possibility of convection
impacting the terminals. General thinking is that convection will
initially start across the far southern and western Panhandles
tomorrow morning before spreading across the Panhandles throughout
the day. There is a possibility of convection affecting KAMA
during the early morning hours but confidence was too low to
mention in prevailing. KGUY may not be affect by convection until
after 00Z Sunday. Should convection impact the terminals directly
then low ceiling/visibility and gusty variable winds.

Outside of convection, winds will generally become light and
variable after 03Z through the overnight hours. Winds will become
southerly and increase to 12kt to 15kt around 18Z Saturday.

PREV DISCUSSION... /Issued 454 PM CDT Fri Jun 23 2017/

DISCUSSION...
Negative tilted upper level high pressure system to the west will
continue to work east and become more north/south oriented by
Monday night as it sets up over the four corners region. Large
scale surface high will continue to move southeast across the
central CONUS over the weekend. By Sunday evening it looks to be
centered over the Missouri area, and warm moist low level air
will return to the entire Panhandles. The southwest area could see
some good moisture return as early as Saturday night, with
smaller surface high expected to cross the northeast Panhandles
Saturday morning. Otherwise, most of the low level moisture will
remain south of the Panhandles, giving most of our chances for
showers/storms across the western and southern TX Panhandle.

In addition to keeping low level moisture to the south, the
cooler air from the north will keep the area below normal for
daytime highs on Saturday and possibly Sunday. Right now highs on
Saturday look to be in the low to mid 70s, with maybe a few areas
to the northeast in the mid to upper 70s. It's possible the a new
record lowest high temperature could occur at one of our climate
sites, as some guidance is suggesting that some areas could
struggle to reach 70. Have not gone this aggressively cool as it's
an outlier to the mean. Also, today's highs have come in a little
warmer than expected as well. This occurring, even with the
breezy north winds today, leads me to have lower confidence that
it will be that cool tomorrow.

Saturday, the area will still be under northwest flow and there
is still enough moisture at the 700H level that showers and storms
could develop to the west and track southeast into the
Panhandles. Hence the chance POPS to the west and slight chance
POPS to the east. Saturday night moisture will start to slowly
work its way into the southwest Panhandles. At this point POPS
have been increased into the likely category and moderate rain
with some of the storms has been noted. PWAT values Saturday night
range 1.3 - 1.5 inches over the southwestern Panhandles
supporting the potential for moderate rain. In addition, 0-6km
shear in the 20-30kt range supports some slower moving storms. As
the surface flow shifts more southerly on Sunday temperatures will
begin to warm, but highs may still struggle to reach 80. The
potential for moderate rain, especially over the west will
continue through Monday evening.

By Tuesday high pressure over the four corners region will begin
to be suppressed by an upper level trough moving down from British
Columbia. This will provide a more zonal flow to the area. Warmer
and drier conditions are expected, but have still kept a slight
chance of POPS through Tuesday night. 850H temps on Wednesday and
Thursday could return back into the +30C range, leading to
widespread 90s to possible low 100's again for the Panhandles.
Dryline looks to possibly set up east of Amarillo leading to
strong inverted V soundings up to 550H. Model soundings indicated
possibly uncapped but very low CAPE values above the LCL. East of
the dryline where the temperatures will still be very warm/hot, models
hint at a 700H capped warm nose, inhibiting convection. However,
with the upper level trough axis moving over the Rockies on
Thursday models do hint at some forcing that could overcome the
cap and therefore have noted a slight chance of storms to the east
on Thursday.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 23, 2:29 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
329 PM CDT Fri Jun 23 2017

OKZ001>003-TXZ001>020-240830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
329 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms are expected over the southern half of the
Texas Panhandle tonight. Any storms that develop are forecast to
remain below severe levels at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the southern Texas Panhandle
Saturday, and then over all of the Oklahoma and Texas Panhandles
Saturday night through Tuesday night. Any storms that develop are
expected to remain below severe levels at this time. Some storms
may have moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 23, 11:12 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1212 AM CDT SAT JUN 24 2017

TXZ014-019-240600-
Gray TX-Donley TX-
1212 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY AND NORTHERN DONLEY
COUNTIES UNTIL 100 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm
over Lake Mcclellan, or 20 miles north of Clarendon, moving east
southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mclean, Alanreed and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10103 3532 10108 3531 10055 3511 10055
TIME...MOT...LOC 0512Z 282DEG 29KT 3524 10089

Andrade
Special weather statement, Jun 23, 11:44 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1244 AM CDT SAT JUN 24 2017

TXZ019-020-240630-
Donley TX-Collingsworth TX-
1244 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Hedley and 5 miles east of Clarendon, moving east
southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hedley, Quail and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3479 10081 3504 10090 3502 10026 3476 10021
TIME...MOT...LOC 0542Z 282DEG 29KT 3498 10065

Andrade
Special weather statement, Jun 24, 12:12 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
112 AM CDT SAT JUN 24 2017

TXZ014-019-240700-
Gray TX-Donley TX-
112 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY AND NORTHERN
DONLEY COUNTIES UNTIL 200 AM CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Howardwick, or 15 miles north of Clarendon, moving
southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Howardwick, Alanreed, Lake McClellan and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 10095 3525 10100 3521 10054 3498 10054
TIME...MOT...LOC 0610Z 321DEG 8KT 3512 10088

Andrade
Special weather statement, Jun 24, 12:34 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
134 AM CDT SAT JUN 24 2017

TXZ018-019-240715-
Donley TX-Armstrong TX-
134 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 215 AM CDT...

At 132 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Groom, or 15 miles east of Claude, moving southeast
at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3518 10127 3518 10109 3496 10088 3488 10115
TIME...MOT...LOC 0632Z 313DEG 16KT 3512 10114

Andrade
Special weather statement, Jun 24, 12:39 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
139 AM CDT SAT JUN 24 2017

TXZ017-240730-
Randall TX-
139 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL COUNTY UNTIL 230
AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm over
Canyon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Canyon, Lake Tanglewood, Mescalero Park and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 10204 3508 10183 3505 10163 3478 10183
TIME...MOT...LOC 0638Z 271DEG 9KT 3498 10191

Andrade

The radar

The Amarillo radar (KAMA), 35 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Randall

When
June 24, 12:43 AM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.990, -101.950

Quarter to half dollar size hail in Canyon.

Hail, Randall

When
June 24, 12:44 AM CST
Where
Randall County, Canyon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.920

Quarter size hail and slightly larger falling in Canyon.

Hail, Randall

When
June 24, 12:45 AM CST
Where
Randall County, 0.89 mi NW of Canyon
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
34.990, -101.930

Hail, Randall

When
June 24, 12:46 AM CST
Where
Randall County, 2.19 mi NW of Canyon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.000, -101.950

Hail, Randall

When
June 24, 12:47 AM CST
Where
Randall County, 1.13 mi W of Canyon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.940

Hail, Randall

When
June 24, 1:02 AM CST
Where
Randall County, Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.920

Hail, Randall

When
June 24, 1:14 AM CST
Where
Randall County, 2.83 mi E of Canyon
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.980, -101.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708042, 708043, 708044, 708045, 708046, 708047, 708048.